Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 81, NWS Midland/Odessa, TX

September 4, 1996Crane County, Upton County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 4, 1996, 1:33 AM CDT for Crane County, Upton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 1996, 1:33 AM CDT (06:33 UTC)
Expired
Sep 4, 1996, 4:30 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Crane County, TX, Upton County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1996-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1996-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2133 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 040634
FFWMAF
TXC103-461-040925-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
133 AM CDT WED SEP 4 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 430 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST TEXAS

   ...EASTERN CRANE COUNTY
   ...CENTRAL AND EAST CENTRAL UPTON COUNTY

HEAVY RAINS FROM SLOW MOVING THUNDERSTORMS CONTINUED OVER PARTS OF
EASTERN CRANE COUNTY...AND MOST OF CENTRAL UPTON COUNTY. AS OF 130
AM CDT...DOPPLER RADAR HAD ESTIMATED RAINFALL AMOUNTS OF 3-4 INCHES
OVER UPTON COUNTY FROM JUST SOUTH OF MIDKIFF..TO 10 MILES NORTH OF
RANKIN. THIS WAS AFFECTING FM 2401...AND SOUTHWARD ON FM 2495 TO
NEAR THE INTERSECTION WITH HWY 349 WITH SOME STANDING WATER. OTHER
RAINFALL ESTIMATES OF AROUND 2 INCHES WERE NOTED ALONG HWY 385 FROM
NORTH OF CRANE TO NEAR MCCAMEY. ANOTHER TWO INCHES OF ADDITIONAL
RAINS ARE LIKELY THROUGH 400 AM.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING. IT IS VERY DIFFICULT AT NIGHT TO
TELL HOW MUCH WATER IS ON ROADS. MOTORISTS SHOULD NOT DRIVE THROUGH
WATER OF UNKNOWN DEPTH.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS WEATHER SITUATION.

RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 10:01 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Sep 3, 10:01 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
1000 PM CDT MON SEP 2 1996

CNVTN WHICH DVLPD ACR DAVIS MTN AREA DURG AFTN MOVD NEWD INTO PERMIAN
BASIN WHERE FAVORABLE MSTR COMBINED WITH UNSTBL AMS (LI/S MINUS 6-8).
TYPICAL STREET FLOODING IN MIDLAND WITH TSTMS ERYR THIS EVE. UPR LVL
DATA INDCS AREA IN ENTRANCE REGION OF JET STREAK MOVG ACR N TX ENHANCING
LIFT. 03/00Z MAF SNDG SMWHT DRY FM SFC-H7 WHICH SUPPORTED WND GUSTS TO
NR 45 KTS REPORTED IN MIDLAND. ATTM KMAF WSR-88D INDCS LEWP FM MITCHELL
CNTY WWD TO MARTIN CNTY...THEN SWWD TO SW MIDLAND CNTY. THIS ACTVTY...
IN AREA OF SFC MSTR CNVGNC PER 01Z ADAP...IS XPCD TO CONT FOR NXT FEW
HRS WITH GRADUAL DCR AFT MIDN. STLT PICS INDC ENOUGH CONVECTIVE DEBRIS
FOR PTLY CLDY TO CLDY SKIES REMAINDER OF NGT.

BF

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.